Alert archive / Kansas / Red Flag Warnings in 2009

Red Flag Warning 5, NWS Goodland, KS

February 16, 20099 counties in Kansas; Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this red flag warning at Feb 16, 2009, 11:30 AM CST for 9 counties in Kansas; Cheyenne County, Kit Carson County, Colorado. It took effect at Feb 17, 2009, 11:00 AM CST. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 16, 2009, 11:30 AM CST (17:30 UTC)
In effect from
Feb 17, 2009, 11:00 AM CST
Expired
Feb 17, 2009, 6:00 PM CST
In force
7 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 49 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 17, 2:30 PM CSTNON-TSTM WND GST 589 Nne Kit Carson, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 5.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3134 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGLD 161730
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MST MON FEB 16 2009


COZ254-KSZ027>029-041-042-170130-
/O.NEW.KGLD.FW.W.0005.090217T1700Z-090218T0000Z/
CHEYENNE CO-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
1030 AM MST MON FEB 16 2009 /1130 AM CST MON FEB 16 2009/

...RED FLAG WARNING IN EFFECT FROM 10 AM MST /11 AM CST/ TO 5 PM
MST /6 PM CST/ TUESDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM MST /11 AM CST/ TO 5 PM
MST /6 PM CST/ TUESDAY. 

STRONG SURFACE WINDS WILL DEVELOP TOMORROW COMBINED WITH LOW RH
VALUES TO FOSTER RED FLAG CONDITIONS...GENERALLY ALONG AND SOUTH
OF U.S. HIGHWAY 40. RH VALUES WILL INCREASE NEAR SUNSET ALONG WITH
THE WINDS EASING BACK. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
4 follow-up statements
000 
WWUS83 KGLD 170113
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
613 PM MST MON FEB 16 2009

COZ254-KSZ027>029-041-042-171100-
/O.CON.KGLD.FW.W.0005.090217T1700Z-090218T0000Z/
CHEYENNE CO-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
613 PM MST MON FEB 16 2009 /713 PM CST MON FEB 16 2009/

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM MST /11 AM CST/
TO 5 PM MST /6 PM CST/ TUESDAY...

A RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM MST /11 AM CST/
TO 5 PM MST /6 PM CST/ TUESDAY. 

STRONG SURFACE WINDS WILL DEVELOP TOMORROW COMBINED WITH LOW
RELATIVE HUMIDITY VALUES TO PRODUCE RED FLAG CONDITIONS...GENERALLY
ALONG AND SOUTH OF HIGHWAY 40. RELATIVE HUMIDITY VALUES WILL INCREASE
NEAR SUNSET ALONG WITH THE WINDS EASING BACK.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

BULLER
000 
WWUS83 KGLD 170849
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
149 AM MST TUE FEB 17 2009

COZ253-KSZ013>015-172015-
/O.EXA.KGLD.FW.W.0005.090217T1700Z-090218T0000Z/
KIT CARSON-SHERMAN-THOMAS-SHERIDAN-
149 AM MST TUE FEB 17 2009 /249 AM CST TUE FEB 17 2009/

...RED FLAG WARNING IN EFFECT FROM 10 AM MST /11 AM CST/ THIS
MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM MST /11 AM CST/ THIS
MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON. 

A COMBINATION OF RELATIVE HUMIDITY VALUES BELOW 15 PERCENT AND
WEST TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS WILL
CREATE EXTREME FIRE WEATHER CONDITIONS BY LATE THIS MORNING. ALL
OUTDOOR BURNING SHOULD BE AVOIDED TODAY. CONDITIONS ARE EXPECTED
TO IMPROVE AFTER SUNSET THIS EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

COZ254-KSZ027>029-041-042-172015-
/O.CON.KGLD.FW.W.0005.090217T1700Z-090218T0000Z/
CHEYENNE CO-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
149 AM MST TUE FEB 17 2009 /249 AM CST TUE FEB 17 2009/

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM MST /11 AM CST/
THIS MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM MST /11 AM CST/
THIS MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON. 

A COMBINATION OF RELATIVE HUMIDITY VALUES BELOW 15 PERCENT AND
WEST TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS WILL
CREATE EXTREME FIRE WEATHER CONDITIONS BY LATE THIS MORNING. ALL
OUTDOOR BURNING SHOULD BE AVOIDED TODAY. CONDITIONS ARE EXPECTED
TO IMPROVE AFTER SUNSET THIS EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS83 KGLD 171915
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1215 PM MST TUE FEB 17 2009

KSZ016-180000-
/O.EXA.KGLD.FW.W.0005.000000T0000Z-090218T0000Z/
GRAHAM-
115 PM CST TUE FEB 17 2009

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

A COMBINATION OF RELATIVE HUMIDITY VALUES BELOW 15 PERCENT AND
WEST TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS WILL
CREATE EXTREME FIRE WEATHER CONDITIONS THROUGH THE REMAINDER OF
THE AFTERNOON. ALL OUTDOOR BURNING SHOULD BE AVOIDED TODAY.
CONDITIONS ARE EXPECTED TO IMPROVE AFTER SUNSET THIS EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

COZ253-254-KSZ013>015-027>029-041-042-180000-
/O.CON.KGLD.FW.W.0005.000000T0000Z-090218T0000Z/
KIT CARSON-CHEYENNE CO-SHERMAN-THOMAS-SHERIDAN-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-
1215 PM MST TUE FEB 17 2009 /115 PM CST TUE FEB 17 2009/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/
THIS AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/
THIS AFTERNOON. 

A COMBINATION OF RELATIVE HUMIDITY VALUES BELOW 15 PERCENT AND
WEST TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS WILL
CREATE EXTREME FIRE WEATHER CONDITIONS THROUGH THE REST OF THE
DAY. ALL OUTDOOR BURNING SHOULD BE AVOIDED TODAY. CONDITIONS ARE
EXPECTED TO IMPROVE AFTER SUNSET THIS EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

07
000 
WWUS83 KGLD 180000
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MST TUE FEB 17 2009


COZ253-254-KSZ013>016-027>029-041-042-180100-
/O.EXP.KGLD.FW.W.0005.000000T0000Z-090218T0000Z/
KIT CARSON-CHEYENNE CO-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-
LOGAN-GOVE-GREELEY-WICHITA-
500 PM MST TUE FEB 17 2009 /600 PM CST TUE FEB 17 2009/

...RED FLAG WARNING WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS
AFTERNOON...

THE RED FLAG WARNING WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS
AFTERNOON. 

WINDS WILL DIMINISH TO 10 TO 20 MPH AND RELATIVE HUMIDITY LEVELS
WILL RISE ABOVE 20 PERCENT THROUGH THE EARLY EVENING
HOURS...THEREFORE THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Feb 16, 11:21 AM CST, 9 minutes earlier.

Area forecast discussion, Feb 16, 11:21 AM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1021 AM MST MON FEB 16 2009

.SYNOPSIS...
242 AM MST MON FEB 16 2009

ANALYSIS OF WATER VAPOR IMAGERY/UPPER AIR DATA INDICATED AMPLIFIED
MID/UPPER FLOW PATTERN WITH TROUGHING OVER THE GREAT LAKES AND THE
WEST COAST WITH RIDGING IN BETWEEN OVER THE LEE OF THE ROCKY
MOUNTAINS. MID/HIGH LEVEL CLOUDS ASSOCIATED WITH FETCH OF MOISTURE
FROM THE PACIFIC CONTINUES TO STREAM OVER HEAD. AT THE SURFACE...
SOUTHERLY WINDS HAVE BEGUN TO INCREASE OVER THE WESTERN HALF OF
THE CWA IN RESPONSE TO A DEVELOPING LEE TROUGH OVER EASTERN COLORADO.

FOLTZ
&&

.DISCUSSION...
242 AM MST MON FEB 16 2009

PRIMARY CONCERNS WILL REVOLVE AROUND TEMPS THE NEXT FEW DAYS THEN
A SLIM CHANCE FOR PRECIP WEDNESDAY AND WEDNESDAY NIGHT.

AS MENTIONED ABOVE...MID/UPPER RIDGE AXIS CONTINUES TO SLIDE
EASTWARD OVER THE CWA THIS MORNING. AS H85 TEMPS WARM TO AROUND 10
C OVER THE WESTERN TWO-THIRDS OF FORECAST AREA...SURFACE TEMPS
WILL RESPOND NICELY WARMING IN TO THE UPPER 50S TO LOW 60S. COOLER
TEMPS WILL PREVAIL OVER THE NORTHERN AND EASTERN SECTIONS. GIVEN
TIGHTENING PRESSURE GRADIENT IN RESPONSE TO THE SURFACE TROUGH TO
THE WEST...WINDS WILL REMAIN IN THE 20 TO 25 KT RANGE FROM
GOODLAND AND COLBY WESTWARD INTO EASTERN COLORADO THROUGH MUCH OF
THE DAY.

H85 TEMPS CONTINUE TO WARM ON TUESDAY AHEAD OF DEVELOPING LEE
CYCLOGENESIS AND INTENSIFYING MID-LEVEL VORT MAX OVER SOUTHEAST
COLORADO. SURFACE LOW/MID-LEVEL VORT MAX PULLS EASTWARD INTO SOUTH-
CENTRAL KANSAS BY 03Z WEDNESDAY. 00Z/16 NAM/GFS GUIDANCE DIFFERENCE WITH
RESPECT PLACEMENT OF THE SURFACE LOW AND ASSOCIATED FORCING FOR
ASCENT. GFS MUCH QUICKER AND PLACES THE SURFACE LOW OVER NORTHWEST
MISSOURI/SOUTHWEST IOWA BY 06Z WHILE THE NAM PLACES IT OVER EASTERN
KANSAS. NAM 300K ISENTROPIC SURFACE INDICATES WEAK ISENTROPIC
UPGLIDE WITH CONDENSATION PRESSURE DEFICITS FALLING TO BELOW 10 MB
BETWEEN 00Z AND 06Z WITH ISENTROPIC FORCING FOR SUBSIDENCE KICKING
AFTER 06Z. CONVERSELY...THE MORE NORTHERLY PLACEMENT OF THE
SURFACE AS DEPICTED BY THE GFS WOULD KEEP THE STRONGEST FORCING
FOR ASCENT NORTH OF THE CWA. HAVE OPTED TO CONTINUE SILENT POPS
TUESDAY NIGHT/WEDNESDAY MORNING BUT INTRODUCE LOW SLIGHT CHANCE
POPS OVER THE FAR NORTHEAST DURING THE DAY ON WEDNESDAY. CONTINUED
IDEA OF MUCH COOLER TEMPS FOR THE DAY ON WEDNESDAY WITH COLDEST
TEMPS FOCUSED ON THE NORTHEAST IN CLOSE PROXIMITY TO THE
CONTINENTAL POLAR AIR MASS.

CENTRAL HIGH PLAINS WILL BE IN DEEP NORTHWESTERLY FLOW BY THURSDAY
RESULTING IN A BATTLE OF SORTS ACROSS THE FORECAST AREA. MAX TEMPS
WILL BE TRICKY TOWARD THE END OF THE WEEK AS A SERIES OF QUICK
MOVING DISTURBANCES COULD ENCROACH UPON THE EASTERN PORTION OF THE
CWA. CURRENT GUIDANCE WOULD INDICATE BUILDING WESTERN MID/UPPER
RIDGE WILL DOMINATE SO OPTED TO GO TOWARD THE WARMER END OF TEMPS.
BALANCE OF THE FORECAST PERIOD APPEARS TO REMAIN DRY.

FOLTZ
&&

.AVIATION...
1020 AM MST MON FEB 16 2009
FOR THE 18Z TAFS... VFR CONDITIONS WILL CONTINUE OVER THE NEXT 24
HOURS.  WINDS WILL GENERALLY BE OUT OF THE S/SW UNDER 15 KNOTS AND
SCT-BKN HIGH CLOUDS WILL CONTINUE.  THE MODELS ARE HINTING AT SOME
LOWER CLOUDS MAKING THEIR WAY INTO KMCK EARLY TUESDAY MORNING AND
HAVE MENTIONED A SCT LAYER BUT DO NOT EXPECT ANY IMPACT TO FLIGHT
CATEGORIES.

KJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Feb 16, 3:49 AM CST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
249 AM MST MON FEB 16 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
249 AM MST MON FEB 16 2009 /349 AM CST MON FEB 16 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

POTENTIALLY CRITICAL FIRE WEATHER CONDITIONS APPEAR POSSIBLE
TUESDAY AFTERNOON...GENERALLY ALONG AND SOUTH OF HIGHWAY 40. A
DRY AIRMASS WILL COMBINE WITH WARM TEMPERATURES TO PRODUCE
RELATIVE HUMIDITY VALUES BELOW 20 PERCENT. WINDS OF 15 TO 20 MPH
WITH GUSTS OF AS MUCH AS 30 MPH APPEAR POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Kansas, 2009Red Flag Warnings in Colorado, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.